Most obstetricians are now familiar with the potential for what has become known as neonatal distress syndrome (or “adaptation” syndrome) following third trimester exposure to SSRIs.  Some patients still worry about the possibility of their baby developing neonatal distress syndrome, especially if anything unusual happened during the post-delivery experience of an earlier pregnancy.  Women may be concerned about whether and to what degree the medication they were on played a role in their infant’s distress and whether to continue that medication during a subsequent pregnancy.  The following case may help illustrate the decision-making dilemmas.

Ms. A is a 31 year old woman with a history of anxiety and depression presented at 29 weeks of pregnancy with a planned second pregnancy with a question of whether or not to discontinue her fluoxetine (Prozac) in the third trimester.  She believes that her first baby experienced a withdrawal phenomenon 4 ½ years ago.

Ms. A was on 60 mg of fluoxetine throughout her first pregnancy.  She delivered full term but had a placental abruption. Her child was in the NICU for 5 days.  Her son had respiratory difficulty, muscle stiffness, shakiness and twitching.  She believes these symptoms lasted for approximately one month.  He remained in physical therapy for approximately 6 months and saw a neurologist, as there was a question of whether he might have cerebral palsy.  At 6 months of age, the neurologists concluded that he did not have cerebral palsy, and he has not had any long-term sequelae.

Although increased muscle tone and jitteriness have been reported in some babies as a potential withdrawal phenomenon after in utero antidepressant exposure, there is growing consensus that symptoms may be side effects to the presence of medication in an immature nervous system after delivery.  In comparison with the overwhelming majority of data in this area, the duration of symptoms in Ms. A’s son’s case is rare.  The typical duration of symptoms reported is 48 hours.  Ms. A notes that her son had observable symptoms for a month or longer, suggesting that fluoxetine alone does not fully account for his symptoms.  Hypoxia and trauma from placental abruption can contribute to early neurological symptoms.  Other symptoms which have been reported as part of the neonatal distress syndrome include sleep disturbance, irritability, tachypnea, trouble feeding, mild respiratory distress and myoclonus.  Estimates are that between 25-30% of infants exposed to SSRIs in the late third trimester are at risk for this syndrome.  No treatment intervention is usually required.  Follow up studies have shown that at 2, 4, 6, and 8 months of age, exposed infants are indistinguishable from control infants without known exposure.

Kim Pearson, MD

References:

Costei AM, Kozer E, Ho T, Ito S, Koren G. Perinatal outcome following third trimester exposure to paroxetine. Arch Pediatr Adolesc Med. 2002:156:1129-1132.

Laine K, Heikkinen T, Ekblad U, Kero, P. Effects of exposure to selective serotonin reuptake inhibitors during pregnancy on serotonergic symptoms in newborns and cord blood monoamine and prolactin concentrations. Arch Gen Psychiatry 2003;60:720-726.

Zeskind PS, Stephens LE. Maternal selective serotonin reuptake inhibitor use during pregnancy and newborn neurobehavior. Pediatrics 2004;113:368-375.

Levinson-Castiel R, Merlob P, Linder M, Sirota L, Klinger G. Neonatal abstinence syndrome after in utero exposure to selective serotonin reuptake inhibitors in term infants. Arch Pediatr Adolesc Med 2006;160:173-176.